Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 330, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2008, 4:13 PM MDT for Cherry County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 4:13 PM MDT (22:13 UTC)
- Expired
- Jul 16, 2008, 5:15 PM MDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:20 PM MDT | HAIL 0.75 | 5 Wsw Merriman, NE | |
| Jul 16, 5:17 PM MDT | HAIL 0.88 | 13 S Nenzel, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -463 J/kg
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 162213 SVRLBF NEC031-162315- /O.NEW.KLBF.SV.W.0330.080716T2213Z-080716T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 413 PM MDT WED JUL 16 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 515 PM MDT * AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF HIGHWAY 61 CROSSING THE NIOBRARA RIVER...OR 21 MILES EAST OF GORDON...AND MOVING EAST AT 34 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 61 CROSSING THE NIOBRARA RIVER AND MERRIMAN BY 420 PM MDT... ELI AND 9 MILES NORTH OF MEDICINE LAKE BY 440 PM MDT... NENZEL BY 510 PM MDT... LAT...LON 4297 10103 4241 10112 4257 10201 4297 10197 TIME...MOT...LOC 2214Z 271DEG 30KT 4286 10174 $$ BUTTLER
2 follow-up statements
000 WWUS53 KLBF 162230 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 530 PM CDT WED JUL 16 2008 NEC031-162315- /O.CON.KLBF.SV.W.0330.000000T0000Z-080716T2315Z/ CHERRY NE- 430 PM MDT WED JUL 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR NORTHWESTERN CHERRY COUNTY... AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 61 CROSSING THE NIOBRARA RIVER...OR 26 MILES EAST OF GORDON...MOVING EAST AT 22 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ELI BY 505 PM MDT... 7 MILES SOUTHWEST OF CODY BY 515 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4297 10103 4241 10112 4257 10201 4297 10197 TIME...MOT...LOC 2230Z 269DEG 19KT 4286 10168 $$ BUTTLER
000 WWUS53 KLBF 162235 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 535 PM CDT WED JUL 16 2008 NEC031-162315- /O.CON.KLBF.SV.W.0330.000000T0000Z-080716T2315Z/ CHERRY NE- 434 PM MDT WED JUL 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR NORTHWESTERN CHERRY COUNTY... AT 432 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 61 CROSSING THE NIOBRARA RIVER...OR 28 MILES EAST OF GORDON...MOVING EAST AT 22 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ELI BY 505 PM MDT... 7 MILES SOUTHWEST OF CODY BY 515 PM MDT... ANOTHER SEVERE THUNDERSTORM WAS SHOWING SIGNS OF RAPID INTENSIFICATION 18 MILES SOUTH OF CODY. THIS STORM IS LIKELY SEVERE AND IS MOVING TO THE EAST AT 20 MPH. LAT...LON 4297 10103 4241 10112 4257 10201 4297 10197 TIME...MOT...LOC 2234Z 269DEG 19KT 4286 10165 $$ BUTTLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:53 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 16, 3:53 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE NATIONAL WEATHER SERVICE NORTH PLATTE NE 453 PM CDT WED JUL 16 2008 ...FOR SYSTEMS TONIGHT THROUGH THURSDAY NIGHT ALL OF WESTERN AND NORTH CENTRAL NEBRASKA SHOULD RECEIVE APPRECIABLE RAINFALL...WITH LOCALLY EXCESSIVE AMOUNTS... .DISCUSSION... COVERAGE OF TSTMS THROUGH 00Z LOOKS TO BE ISOLATED WITH NO REAL FOCUS YET. AFTER 00Z...LLVL JET WILL INCREASE TO 35 TO 40 KTS...WITH NOSE PUNCHING INTO NCTRL NEBR. POTENTIAL FOR A LARGE MCS TO DROP SOUTHEASTWARD FROM NCTRL NEBR INTO CNTRL SANDHILLS. POPS NEAR 50 PERCENT FOR CHERRY COUNTY. BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO 9C IS SUGGESTIVE OF WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT. POPS AT THIS JUNCTURE RANGE FROM 40 TO 70 PERCENT WITH LIKELY POPS DRAPED ACROSS THE SOUTHEAST. SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR TSTMS FRIDAY THROUGH SUNDAY. A COOLDOWN INTO THE LOWER 80S FRIDAY WILL BRING A WARMUP BACK INTO THE LOWER 90S BY SUNDAY THROUGH TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SATURDAY NIGHT WITH A COOLER SUNDAY. GFS CONTINUES TO MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SATURDAY NIGHT/SUNDAY...WHILE THE ECMWF IS MORE SUBTLE. && .AVIATION... A COLD FRONT WILL MOVE SOUTHEAST INTO NORTHWEST NEBRASKA THIS EVENING AND BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT. CONVECTION WILL BE SLOW MOVING WITH VFR CONDITIONS THROUGH KVTN AND KLBF TERMINALS THROUGH 14Z THURSDAY. THE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE HIGH BASED THIS EVENING WITH BRIEF REDUCTIONS IN CEILINGS AND VISIBILITIES AS STORMS MOVE ACROSS. AS THE FRONT MOVES EAST OVERNIGHT BOUNDARY LAYER MOISTURE WILL INCREASE WITH CLOUD CEILINGS LIKELY MVFR THURSDAY MORNING AT THE KVTN TERMINAL THAT SHOULD LINGER THROUGH 20Z BEFORE LIFTING IN THE AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/KECK
Hazardous weather outlook, Jul 16, 2:22 PM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 322 PM CDT WED JUL 16 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-171000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 322 PM CDT WED JUL 16 2008 /222 PM MDT WED JUL 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORM EXISTS AS A COLD FRONT MOVES SLOWLY SOUTHEAST INTO NORTHWEST NEBRASKA. AN UPPER LEVEL DISTURBANCE MOVING EAST WILL PROVIDE ADDITIONAL LIFT THROUGH THE EVENING FOR A FEW STORMS TO REACH SEVERE LIMITS NORTHWEST OF A LINE FROM BRULE IN KEITH COUNTY TO SUTHERLAND IN LINCOLN COUNTY...TO SPENCER IN BOYD COUNTY. THE PRIMARY THREAT WILL BE LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE OUT LOOK AREA BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE THREAT FOR SEVERE THUNDERSTORMS INCREASES ACROSS THE FORECAST AREA ON THURSDAY AS THE FRONTAL BOUNDARY MOVES SOUTHEAST ACROSS THE STATE. EARLIEST DEVELOPMENT WILL BE IN THE NEBRASKA PANHANDLE LATE THURSDAY MORNING OR EARLY AFTERNOON...THEN RAPID EXPANSION IS LIKELY DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WIND AND LARGE HAIL. THE FRONT IS THEN EXPECTED TO MAKE ITS WAY NORTHWARD ACROSS NEBRASKA FRIDAY AND SATURDAY. THEN A SURFACE TROUGH WILL DEVELOP ON THE HIGH PLAINS. AS A RESULT OF THESE DEVELOPMENTS...THERE IS THE POSSIBILITY OF THUNDERSTORMS NEARLY EVERY DAY IN WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND ON THURSDAY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE WFO LBF
In the hours before
Local storm report, Jul 16, 11:26 AM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1226 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 5 W ONEILL 42.46N 98.74W
07/15/2008 E0.75 INCH HOLT NE PUBLIC
0429 PM HAIL ONEILL 42.46N 98.65W
07/15/2008 E1.00 INCH HOLT NE LAW ENFORCEMENT
0449 PM HAIL 4 E CHAMBERS 42.21N 98.67W
07/15/2008 E0.75 INCH HOLT NE TRAINED SPOTTER
0546 PM HAIL 14 NNE BARTLETT 42.07N 98.45W
07/15/2008 E0.75 INCH WHEELER NE PUBLIC
0615 PM TSTM WND GST 8 E ERICSON 41.78N 98.52W
07/15/2008 E60.00 MPH WHEELER NE PUBLIC
0712 PM HAIL BASSETT 42.58N 99.54W
07/15/2008 E1.00 INCH ROCK NE EMERGENCY MNGR
0715 PM HAIL 3 E BASSETT 42.58N 99.48W
07/15/2008 E0.88 INCH ROCK NE PUBLIC
0720 PM HAIL 4 W OGALLALA 41.13N 101.80W
07/15/2008 E0.88 INCH KEITH NE TRAINED SPOTTER
0722 PM HAIL 6 N JOHNSTOWN 42.66N 100.06W
07/15/2008 M0.88 INCH BROWN NE PUBLIC
HAIL DIME TO NICKEL SIZE REPORTED 6 MILES NORTH OF
JOHNSTOWN THAT COVERED THE GROUND.
0727 PM HAIL 4 W OGALLALA 41.13N 101.80W
07/15/2008 E1.00 INCH KEITH NE TRAINED SPOTTER
VERY HEAVY RAIN WITH VISIBILITY LES THAN A QUARTER MILE.
0735 PM HAIL KILGORE 42.94N 100.96W
07/15/2008 E1.00 INCH CHERRY NE PUBLIC
0749 PM HAIL 3 S LONG PINE 42.49N 99.70W
07/15/2008 E0.75 INCH BROWN NE PUBLIC
0749 PM HAIL 5 SSE JOHNSTOWN 42.51N 100.02W
07/15/2008 E1.00 INCH BROWN NE PUBLIC
0750 PM HAIL 6 N ARTHUR 41.66N 101.69W
07/15/2008 E0.88 INCH ARTHUR NE PUBLIC
0815 PM HAIL 4 S LONG PINE 42.48N 99.70W
07/15/2008 E1.00 INCH BROWN NE PUBLIC
0848 PM HAIL 16 SSE AINSWORTH 42.33N 99.74W
07/15/2008 E0.88 INCH BROWN NE PUBLIC
0855 PM HAIL 17 SSW MULLEN 41.81N 101.17W
07/15/2008 E0.75 INCH HOOKER NE PUBLIC
&&
TKECKLocal storm report, Jul 16, 3:50 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 6 N GORDON 42.89N 102.20W
07/16/2008 E0.75 INCH SHERIDAN NE CO-OP OBSERVER
&&
BTAYLORThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:08 PM MDT | Tornado Warning | LBF | Arthur, Grant | 37 min |
| Jul 15, 6:13 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 47 min |
| Jul 15, 6:14 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 46 min |
| Jul 15, 6:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Jul 15, 6:23 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Perkins | 37 min |
| Jul 15, 6:26 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 34 min |
| Jul 15, 6:49 PM MDT | Tornado Warning | LBF | Arthur, Grant | 41 min |
| Jul 15, 6:57 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 33 min |
| Jul 15, 7:01 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 44 min |
| Jul 15, 7:18 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 27 min |
| Jul 15, 7:25 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 18 min |
| Jul 15, 7:38 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 42 min |
| Jul 15, 7:48 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 42 min |
| Jul 15, 7:48 PM MDT | Severe Thunderstorm Warning | LBF | Rock | 27 min |
| Jul 15, 8:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| Jul 15, 8:27 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 33 min |
| Jul 15, 8:37 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 19 min |
| Jul 15, 10:18 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 27 min |
| Jul 15, 10:46 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| Jul 16, 3:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 62 min |
| Jul 16, 4:24 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 19 min |
| Jul 16, 4:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 65 min |
| Jul 16, 5:50 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker, Thomas | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.